North Dakota, 2021

Hail and Damaging Winds in North Dakota, July 19, 2021

July 19, 2021 · NWS BIS · 11 events in 2 counties and zones

Thunderstorms developed during the evening hours over north central North Dakota along a variety of surface boundaries moving through the area. This was in an environment of very strong instability and deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$204,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed during the evening hours over north central North Dakota along a variety of surface boundaries moving through the area. This was in an environment of very strong instability and deep layer shear. A few storms became severe, with the most intense storms occurring over McHenry County where reports of baseball size hail and estimated wind gusts to 75 mph occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:45 PM CST, 2 hours earlier.

Area forecast discussion, Jul 19, 2:45 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
345 PM CDT Mon Jul 19 2021

.SHORT TERM...(This evening through Tonight)
Issued at 229 PM CDT Mon Jul 19 2021

Fire weather, heat and thunderstorms (in no particular order) are
the main threats late this afternoon and tonight.

Fire Weather...We continue to hold in the near critical fire
weather conditions range, and unless we see winds really pick-up,
we'll probably leave this as is. Current humidities are generally
around 15 percent in the far southwest, although did see Beach
drop down to 12 percent this hour. Other than the far southwest,
readings are generally 15 to 30 percent. Wind speeds are around 15
knots in the far southwest, but under 10 knots elsewhere. Given
the marginal area, and marginal thresholds will likely ride with
the near critical fire conditions.

Heat Advisory...The Heat Advisory continues through 9 PM CDT. So
far we've seen heat index values to around 103 at Bismarck, with
many stations in the 95 to 100 range as of 230 PM CDT. Maximum
heat indices look to peak around 4-5PM CDT and then drop off
thereafter.

Thunderstorms...A very unstable airmass remains over central into
eastern ND with MLCAPE values of 1500-3500 from north central into
east central ND with little CIN indicated from the EMC RAP on the
SPC mesoanalysis page. However shear remains weak. This would
favor possibly a marginally severe hail or wind event with an
updraft that can survive the cap. Recent convection that developed
near Jamestown was briefly able to sustain an updraft, but as of
300 PM the cell was dissipating. It's possible we could see a few
more cells develop along the southward moving outflow boundary
this afternoon. Whether they can sustain themselves remains to be
seen. If so, a marginally severe wind or hail report can not be
ruled out base in the strong instability.

A baroclinic zone remains along the International Border and later
tonight it's possible we could see a few storms along this
boundary and northward into Canada, but most will remain dry.

.LONG TERM...(Tuesday through Monday)
Issued at 229 PM CDT Mon Jul 19 2021

Hot and dry conditions continue through much of the work week.

A weak cold front moves through the forecast area in the Tue-Wed
timeframe with only slight chances for thunderstorms due to the
strong capping. Temperatures Tuesday through Friday remain in the
90 to 100 degree range across western and central ND, with the
warmest readings west and south central. Humidity values drop a
bit, but we could still be flirting with Heat Advisory criteria.
Most likely it will be a day to day call with marginal Heat
Advisory criteria possible each afternoon. There does look to be
an increase in surface based smoke tonight into Tuesday morning
north of the frontal boundary that's been lingering along the
International Border. We kept a mention of smoke in the forecast
far north central late tonight into Tuesday morning, as well as
some patchy fog.

The best chance of thunderstorms in the next several days looks to
be on Friday as as stronger shortwave impulse tracks across
southern Canada and flattens our upper level ridge. This should
also cool us down a little through the upcoming weekend. At this
time it's looking like mid 80s north to mid 90s south through the
weekend, so not a big drop in temperatures at all, but some
relief. After the chance of thunderstorms Friday, the rest of the
weekend looks mostly dry at this time, with indications of
possibly warming up again early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Jul 19 2021

VFR conditions are likely through the forecast period, with
south-southeast winds around 10-15 kts this afternoon. There is a
slight chance of thunderstorms near KJMS late this afternoon, and
across northern North Dakota beginning this evening. Confidence
in TS is not high enough to mention in any TAF at this time. Early
Tuesday morning, a near-surface plume of smoke is forecast to
arrive at KMOT, which may impact visibility.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001-
009>012-017>022-031>035-040.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jul 19, 4:15 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
515 PM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-202215-
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. See
www.weather.gov/bis for additional information.

Near critical fire weather conditions will continue over west
central and southwest North Dakota through early evening.

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely for areas along
and to the west and south of the Missouri River on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ002>005-013-023-025-036-037-046>048-050-051-202215-
Burke-Renville-Bottineau-Rolette-Pierce-Wells-Foster-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
515 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ041>045-202215-
Hettinger-Grant-Bowman-Adams-Sioux-
515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions will continue through early
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 49 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, McHenry

When
July 19, 4:45 PM CST to 4:48 PM CST
Where
McHenry County, 10.36 mi S of Berwick
Measured
2 in hail
Reported by
Public
Coordinates
48.220, -100.250

Thunderstorm Wind, McHenry

When
July 19, 5:22 PM CST to 5:25 PM CST
Where
McHenry County, 10.96 mi ENE of Karlsruhe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.160, -100.400

The public estimated thunderstorm wind gusts to 60 mph.

Hail, McHenry

When
July 19, 5:30 PM CST to 5:33 PM CST
Where
McHenry County, 6.55 mi NE of Karlsruhe
Measured
1.75 in hail
Reported by
Public
Coordinates
48.160, -100.510

Thunderstorm Wind, McHenry

When
July 19, 5:30 PM CST to 5:35 PM CST
Where
McHenry County, 0.95 mi ESE of Karlsruhe to 7.65 mi ENE of Karlsruhe
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$200,000
Reported by
Public
Coordinates
48.092, -100.603

Thunderstorm wind gusts to 75 mph combined with hail to the size of golf balls to cause significant damage. Window screens were shredded on a home and a camper, windows were broken and siding damaged. A nearby potato field was shredded, and a corn field was about 50 percent damaged. Cottonwood trees were blown over, and cut hay was blown away.

Hail, Rolette

When
July 19, 5:51 PM CST to 5:54 PM CST
Where
Rolette County, 1.46 mi NNE of Mylo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.650, -99.590

Hail, McHenry

When
July 19, 6:07 PM CST to 6:10 PM CST
Where
McHenry County, 4.21 mi E of Karlsruhe
Measured
2.75 in hail
Reported by
Public
Coordinates
48.090, -100.530

Hail, McHenry

When
July 19, 6:10 PM CST to 6:13 PM CST
Where
McHenry County, 1.38 mi S of Balfour
Measured
1 in hail
Crop damage
$2,000
Reported by
Public
Coordinates
47.930, -100.530

Drifts of hail were noted as the hail was combined with 60 mph wind gusts. The garden was flattened.

Thunderstorm Wind, McHenry

When
July 19, 6:10 PM CST to 6:13 PM CST
Where
McHenry County, 1.46 mi SSE of Balfour
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.930, -100.520

The public reported thunderstorm wind gusts of 60 mph.

Hail, McHenry

When
July 19, 6:15 PM CST to 6:19 PM CST
Where
McHenry County, 1.38 mi S of Balfour
Measured
1.5 in hail
Crop damage
$2,000
Reported by
Public
Coordinates
47.930, -100.530

The hail combined with wind gusts to 65 mph to ruin a garden.

Thunderstorm Wind, McHenry

When
July 19, 6:15 PM CST to 6:19 PM CST
Where
McHenry County, 1.38 mi S of Balfour
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.930, -100.530

The public reported thunderstorm wind gusts to 65 mph.

Thunderstorm Wind, McHenry

When
July 19, 6:20 PM CST to 6:23 PM CST
Where
McHenry County, 2.8 mi N of Kief
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.890, -100.530

The public reported thunderstorm wind gusts to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973929, 973930, 973931, 973932, 973933, 973934, 973935, 973936, 973937, 973938, 973939.